Minnesota, 2023

Damaging Wind in Minnesota, July 28, 2023

July 28, 2023 · NWS ARX · 1 event in 1 county or zone

A complex of severe storms traversed the Upper Mississippi River Valley during the evening of July 28th. A bowing line within this complex increased in intensity as it progressed through central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of severe storms traversed the Upper Mississippi River Valley during the evening of July 28th. A bowing line within this complex increased in intensity as it progressed through central Minnesota. As these storms progressed into Wabasha County, multiple fallen trees were reported over roadways, resulting in a loss of electricity for customers near the Town of Wabasha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 4:54 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 28, 4:54 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
554 PM CDT Fri Jul 28 2023

.DISCUSSION...(Tonight through Friday)
Issued at 140 PM CDT Fri Jul 28 2023

Key Messages:

 - Scattered strong/severe storms tonight with large hail and
damaging wind threat...generally along/south of I-94. Higher end
threats focused across northeast IA/southwest WI.

 - Seasonable, dry for the weekend...continuing into the new week
with some rain chances near mid week.

* STORMS THIS AFT/EVENING: some severe with wind, hail threat

Somewhat chaotic atmosphere to deal with with a front and variety of
other boundaries leftover from last night/this morning's convection
laying across/near the local forecast area. Bits of upper level
shortwave energy currently over the northern plains on track to
shift east across the region this evening, interacting with the
boundaries and any ongoing convection.

Latest RAP suggests main sfc boundary will layout from northern IA
into southern WI by 21z, with a weak low developing over northeast
IA. 3500+ J/kg of SBCAPE pool into the boundary while 40-50 kts of 0-
6km develops along/near the front. The deep layer shear does hold
farther north, dropping off as you move southward into the higher
instability. Broad low level moisture transport into/across the
front, but more a northeast fetch focuses into northern
ILL/southeast WI.

CAMS generally favoring sparking storms as convective temps are
neared/reached, with the sfc boundaries acting as focuses ~ 5 to 7 pm
time frame. With the moderate/strong instability, fairly explosive
convection is likely, the kind that could go from zero to severe in
a 1/2 hour. Depending on where development originates, large hail
and wind would be the threats, gradually morphing into line
segments/clusters of damaging winds. If development originates on
top of the local area, the hail threat is heighten. If storms kick
off farther west, the wind threat would become the primary threat. A
lot of uncertainties still.

Outside of the sfc boundaries, one shortwave of note is currently
pushing east across the dakotas, moving into MN. Persistent area of
showers and a few thunderstorms with this feature, which is progged
to move east/southeast over northern WI. This will push over the
northern extent of the instability gradient with RAP MUCAPES of 1-
1.5K J/kg. Storms should get more punchy with 40+ kts of 1-7 km
shear aiding storm development. Some strong/severe storm risk with
these too, although the higher risk/likely severe will lie a bit
more south (with the sfc boundary).

* COOLER, DRIER WEEKEND...stay seasonable for the new work week,
  trending dry.

The upper level flow becomes more northwesterly for the upper
mississippi river valley on Sat as the upper level ridge re-
establishes westward and a trough carves out over the new england
states. Cooler (comparatively) and less humid air flows in from
Canada with highs about 10 to 15 degrees cooler than the past few
days.

Long range guidance hints that the upper level ridging could bulge a
bit eastward from its setup up over the rockies, which could push
temps a few degrees upward for the start of the work week - but
still cooler than the current warm up. Seasonable temps are then
favored for the rest of the new week.

As for pcpn chances, the only consensus in the GEFS/EPS ensembles
is to bring a shortwave trough across the region Wed/Wed night. Shot
for showers and storms would accompany the system. Otherwise, no
clear signals for rain chances into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 544 PM CDT Fri Jul 28 2023

Thunderstorms ongoing to the north and west of RST and LSE are
expected to continue to develop and shift towards the terminals
over the next few hours. Confidence is low on how these
thunderstorms develop, so have left tempos for TSRA for now and
will amend as needed. Thunderstorms clear the terminals by 05Z
with VFR conditions expected at RST through the rest of the
period. At LSE, with higher moisture and calm conditions, models
are suggesting the possibility for a lower stratus deck
developing. There is a 50% chance for 2kft ceilings or lower by
8-10Z, with a 30 to 40% chance for IFR ceilings during that same
time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ053>055-061.

MN...NONE.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

DISCUSSION...Rieck
AVIATION...JAW
Hazardous weather outlook, Jul 28, 2:54 AM CST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
354 AM CDT Fri Jul 28 2023

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-291300-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
354 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

Heat indices in the middle to upper 90s are possible at times
this
afternoon, mainly south of I-94.

Thunderstorms are likely to develop this afternoon and evening. A
few storms may be strong to severe with damaging winds being the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ053>055-061-291300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
354 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Heat indices of 100 to 105 are likely this afternoon and evening
with a Heat Advisory in effect for northeast Iowa and southwest
Wisconsin from Noon to 7pm.

Thunderstorms are likely this afternoon and evening with numerous
strong to severe storms possible. Damaging winds will be the
primary threat with large hail and heavy rain also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Naylor

nofwd

In the hours before

Special weather statement, Jul 28, 4:42 PM CST, 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
542 PM CDT Fri Jul 28 2023

WIZ017-282345-
Taylor WI-
542 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of Taylor County
through 645 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Chelsea, or 13 miles northwest of Medford, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chelsea around 615 PM CDT.
  Medford around 625 PM CDT.

Other locations impacted by this storm include Wood Lake, Polley, The
Mondeaux Flowage, Highway 13 And County Road M, Stetsonville,
Perkinstown, County Roads A And E, Highway M And Joe Martin Road,
Esadore Lake and Camp Forest Spring.

People attending the Taylor County Fair  should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Wisconsin.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
      4517 9092 4538 9065 4538 9004
TIME...MOT...LOC 2241Z 295DEG 15KT 4527 9054

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAM
Local storm report, Jul 28, 5:26 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
626 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Hail             Medford                 45.14N 90.35W
07/28/2023  E1.75 inch       Taylor             WI   Emergency Mngr

            Golfball sizze hail at the fairgrounds.

&&

JSB

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
July 28, 5:30 PM CST
Where
Wabasha County, 1.47 mi SSW of Wabasha
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.360, -92.040

Public reported multiple fallen large trees on roadways and loss of electricity near Wabasha.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128645.